Alert archive / Kansas / Areal Flood Warnings in 2012

Areal Flood Warning 2, NWS Wichita, KS

March 19, 2012Labette County, Montgomery County, Neosho County, Kansas

NWS Wichita, KS issued this areal flood warning at Mar 19, 2012, 10:34 PM CDT for Labette County, Montgomery County, Neosho County, Kansas. It was in force for 12 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 19, 2012, 10:34 PM CDT (03:34 UTC)
Expired
Mar 20, 2012, 10:30 AM CDT
In force
12 hr
Issued by
NWS Wichita, KS
Area
Storm-based polygon
Flood severity
None

Counties Labette County, KS, Montgomery County, KS, Neosho County, KS

The radar

The Tulsa radar (KINX), 133 km from the middle of the area, began a volume at 03:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 3.6 hours before the alert went out and 164 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2012-03-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 173 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2012-03-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 221 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
173 J/kg
Mixed-layer CIN
-17 J/kg
Mixed-layer LCL
1207 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
221 m²/s²
0-3 km storm-relative helicity
369 m²/s²
Significant tornado parameter
0.2
Supercell composite
3.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

721 
WGUS43 KICT 200334
FLWICT

BULLETIN - EAS ACTIVATION REQUESTED
FLOOD WARNING
NATIONAL WEATHER SERVICE WICHITA KS
1034 PM CDT MON MAR 19 2012

KSC099-125-133-201530-
/O.NEW.KICT.FA.W.0002.120320T0334Z-120320T1530Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
1034 PM CDT MON MAR 19 2012

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* FLOOD WARNING FOR...
  LABETTE COUNTY IN SOUTHEAST KANSAS...
  MONTGOMERY COUNTY IN SOUTHEAST KANSAS...
  NEOSHO COUNTY IN SOUTHEAST KANSAS...

* UNTIL 1030 AM CDT TUESDAY

* AT 1030 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE WARNED AREA.

DOPPLER RADAR ESTIMATES THAT BETWEEN 2 AND 3 INCHES OF RAIN HAS 
FALLEN ACROSS THE AREA...WITH ADDITIONAL RAINFALL AMOUNTS OF AROUND 
2 INCHES EXPECTED BY LATE TUESDAY MORNING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF URBAN
AREAS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...RURAL COUNTRY ROADS
AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW LYING
AREAS ARE SUBJECT TO FLOODING.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLOODING IS OBSERVED ACT QUICKLY. MOVE UP TO
HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT TO
FLOODING WHEN WATER BEGINS RISING.

TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY
YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
WICHITA.

&&

LAT...LON 3739 9587 3738 9552 3773 9553 3773 9508
      3700 9508 3699 9594

$$

LAWSON

What forecasters said that day

The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this areal flood warning went out at Mar 19, 7:18 PM CDT, 3 hours 16 minutes earlier.

Area forecast discussion, Mar 19, 7:18 PM CDT, 3 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
718 PM CDT MON MAR 19 2012

.AVIATION...00Z TAFS KRSL/KSLN/KHUT/KICT/KCNU

MAIN AVIATION CONCERNS WILL BE CONTINUED SHOWERS AND LOWER
CIGS...ESPECIALLY EAST OF I-135.

LARGE AREA OF MODERATE SHOWERS AND ISOLATED STORMS CONTINUE EAST OF
I-135. THIS AREA OF PRECIP IS SITUATED IN THE RIGHT ENTRANCE REGION
OF AN UPPER JET THAT IS LOCATED OVER THE NORTHERN HIGH PLAINS.
CURRENTLY EXPECTING THIS AREA OF PRECIP TO REMAIN OVER SE KS ALL
NIGHT AND THROUGH TUE. THIS ACTIVITY IS EXPECTED TO EXPAND IN
COVERAGE AND INTENSITY AFTER 12Z AS ANOTHER JET MAX LIFTS NORTH
ACROSS THE PLAINS...ONCE AGAIN PLACING MOST OF EASTERN KS IN THE
RIGHT ENTRANCE REGION. EVEN WITH THIS PERSISTENT RAIN...NOT
EXPECTING IFR CONDITIONS TO ACCOMPANY IT...WITH WORSE CASE SCENARIO
BEING MVFR CIGS. ALSO EXPECTING SHOWERS TO EXPAND OVER CENTRAL KS BY
TUE AFTERNOON WITH CIGS ALSO EXPECTED TO LOWER TO MVFR LEVELS.

THERE WILL BE A SLIGHT CHANCE FOR SOME FOG OVERNIGHT WEST OF I-135.
BASED ON CURRENT MOISTURE PROFILES FEEL THAT IF IT DOES DEVELOP IT
WOULD HAVE TO BE VERY SHALLOW AS MOISTURE JUST OFF OF THE SURFACE
DECREASES FAIRLY QUICK.

LAWSON

&&

.PREV DISCUSSION... /ISSUED 315 PM CDT MON MAR 19 2012/

DISCUSSION...

TONIGHT-TUE:
WHILE THERE MAY BE A BIT OF A LULL IN THE PRECIPITATION ACROSS
WESTERN SECTIONS EARLY ON...INCREASING LIFT LATE TONIGHT THROUGH
MIDDAY TUE SHOULD TRIGGER ANOTHER ROUND OF PRECIPITATION. MODEL
LIFT/QPF SUGGEST FAR SOUTHEAST KS WILL LIKELY SEE HEAVIEST/LONGEST
PERIOD OF PRECIPITATION...SO GOING FLOOD WATCH LOOKS GOOD AT THIS
TIME...AND NOT ANTICIPATING AN EXTENSION FOR NOW. BEST CHANCE FOR
HEAVY RAIN WILL BE IN ALLEN...NEOSHO AND LABETTE. NOT A LOT OF
CHANGE EXPECTED IN TEMPERATURES...HOWEVER OF NOTE...NAM/ECMWF BOTH
SUBSTANTIALLY CLEAR NORTHWEST SECTIONS TONIGHT...WHICH IF IT
VERIFIES COULD LEAD TO EVEN COOLER TEMPERATURES. FOG/STRATUS IS
ANTICIPATED AS LOW LEVEL UPSLOPE FLOW/MOIST ADVECTION OCCURS AFTER
MIDNIGHT. IF SKIES CAN SUBSTANTIALLY CLEAR...CHANCE OF DENSE FOG
WILL INCREASE.

WED-THU:
GFS/ECMWF BOTH CONTINUE TO SLOW PROGRESSION OF UPPER LOW...WHICH
WILL KEEP THREAT OF RAIN IN THE FORECAST THROUGHOUT THE PERIOD.
BOTH MODELS SHOW SOME NARROW DRY SLOT BEING WRAPPED UP INTO THE
LOW...WHICH WOULD LEAD TO BRIEF AREAS OF LITTLE OR NO POPS AND
SOME CLEARING. PREDICTABILITY IS LOW FOR TIMING/LOCATION AND WILL
KEEP POPS GOING AREA WIDE AND SHADE VALUES A BIT TO THE MORE
TOWARDS BOTH THE WET/DRY AREAS. MAXES BOTH DAYS WILL LIKELY BE
HELD TO AROUND 60 AT MOST LOCATIONS.

FRI-MON:
RAIN MAY LINGER INTO FRI...DEPENDING ON HOW QUICKLY/SLOWLY UPPER
LOW MOVES THROUGH. DRYING/WARMING TREND APPEARS LIKELY FOR THE
WEEKEND AND ESPECIALLY MON. SUSPECT MOIST GROUND WILL REQUIRE A
COUPLE DAYS TO DRY OUT...BUT GIVEN 1000-850 MILLIBAR THICKNESSES
BY MON...HAVE PUSHED TEMPERATURES NEAR 80 AREAWIDE.

-HOWERTON

FIRE WEATHER...

WIDESPREAD RAIN SHOULD PRECLUDE ANY SIGNIFICANT FIRE WEATHER
CONCERNS THE NEXT SEVERAL DAYS AREAWIDE. RAIN ACROSS THE AREA
SHOULD HELP GREEN AREA UP THIS WEEK...RESULTING IN LESS FUELS.
-HOWERTON

AVIATION...18Z TAFS KRSL/KSLN/KHUT/KICT/KCNU

WIDESPREAD SHOWERS WITH EMBEDDED THUNDERSTORMS CONTINUE TO IMPACT
MUCH OF EASTERN KANSAS EARLY THIS AFTERNOON. REDUCED VISIBILITIES
HAVE LEAD TO MVFR ALTHOUGH CEILINGS HAVE PREVAILED IN THE 6-8K FEET
RANGE ACROSS THE AREA. THE AREA OF RAIN IS GRADUALLY EXPECTED TO
SHIFT EAST OF THE KSLN-KICT AREAS BY MID TO LATE AFTERNOON BUT
WILL LIKELY LINGER INTO THE EVENING HOURS AT KCNU. SOME CONCERN
THAT LOW STRATUS/CEILINGS WILL REDEVELOP TONIGHT AND TRENDED AREA
TAFS TOWARD DETERIORATING CONDITIONS.

MWM

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    46  59  44  60 /  20  60  20  70
HUTCHINSON      44  60  41  61 /  20  40  20  50
NEWTON          46  57  43  60 /  20  70  20  70
ELDORADO        45  59  43  59 /  30  90  30  90
WINFIELD-KWLD   44  60  44  60 /  30  80  20  70
RUSSELL         38  61  42  60 /  20  20  20  50
GREAT BEND      39  60  40  58 /  20  20  20  50
SALINA          47  59  44  62 /  20  50  20  60
MCPHERSON       46  59  42  62 /  20  50  20  60
COFFEYVILLE     53  59  46  62 / 100 100  50  70
CHANUTE         54  60  46  65 / 100 100  50  80
IOLA            55  61  47  65 / 100 100  60  80
PARSONS-KPPF    52  60  46  64 / 100 100  50  80

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
FLOOD WATCH THROUGH WEDNESDAY MORNING FOR KSZ071-072-095-096-
098>100.

&&
Hazardous weather outlook, Mar 19, 7:21 PM CDT, 3 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
721 PM CDT MON MAR 19 2012

KSZ032-033-047>053-067>072-082-083-091>096-098>100-202115-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
721 PM CDT MON MAR 19 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...TONIGHT

ISOLATED THUNDERSTORMS WILL PERSIST THROUGH THE OVERNIGHT HOURS
ACROSS SOUTHEAST KANSAS. STRONG OR SEVERE STORMS ARE NOT EXPECTED
WITH THIS ACTIVITY. HOWEVER...PARTS OF SOUTHEAST KANSAS MAY RECEIVE
SOME HEAVY RAINFALL WHICH COULD RESULT IN SOME FLOODING. PLEASE
REFER TO THE LATEST FLOOD WATCH FOR DETAILS.

SOME FOG IS POSSIBLE LATE TONIGHT FOR LOCATIONS WEST OF INTERSTATE
135. DENSE FOG IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

PERIODS OF SHOWERS AND THUNDERSTORMS WILL CONTINUE THROUGH WEDNESDAY.
THE HIGHEST CHANCE FOR LOCALLY HEAVY RAIN AND POTENTIAL FLOODING
WILL BE OVER SOUTHEAST KANSAS. REFER TO THE LATEST FLOOD WATCH FOR
MORE DETAILS.

THE THREAT THAT THUNDERSTORMS WILL BE STRONG OR SEVERE
THROUGH WEDNESDAY APPEARS TO BE LOW.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT...HOWEVER
ANY REPORTS OF FLOODING WOULD BE APPRECIATED.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

LAWSON

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 20, 3:55 AM CDTRiver Flood WarningICTLabette, Neosho64 hr
Mar 20, 9:14 AM CDTRiver Flood WarningICTMontgomery, Wilson5 hr
Mar 20, 10:12 AM CDTRiver Flood WarningICTCherokee, Labette3 days
Mar 20, 10:12 AM CDTRiver Flood WarningICTAllen, Neosho17 hr
Mar 20, 10:12 AM CDTRiver Flood WarningICTNeosho36 hr
Mar 20, 10:22 AM CDTAreal Flood WarningICTAllen, Labette, Montgomery, Neosho, Wilson, Woodson12 hr

Nearby

Areal Flood Warnings in Kansas, 2012Every areal flood warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.